My Mom has stage 2 dementia related psychosis. Any info on meds to keep her calm? - AgingCare.com

My Mom has stage 2 dementia related psychosis. Any info on meds to keep her calm?

Follow
Share

My mother has been Baker Acted twice in two months. She was in the hospital psyche ward for a week to 17 days each time. Between hospital stays (March 3rd-10th and April 17th to May 5th), she was in an assisted living facility with dementia care. She was bounced out of the ALF on April 17th, because she became paranoid of and combative with her roommate, and tried hitting the roommate and her visiting daughter, with a cane.
The hospital psychiatrist, social worker, and nursing staff all said that mom was not combative while with them, BUT she was talking in a paranoid manner about other patients in the ward, and beginning to show signs of misbehaving herself again. We conferenced, and felt the only way to have her eligible to go back into dementia care was to medicate her. She is 87.5 years old, and ambulatory. My concern has been the side effects of the anti-psychotic medication she is on-Risperidone. She has been on it for almost 3 weeks, and it is helping her.
Is there anyone out there with a similar experience, who would be willing to share their experience and any info?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
16

Answers

Show:
I agree with Pam - My memory care home told me it was time for a higher level of drugs or mthr would have to move. She was bypassing the alarm system, stealing anything she could when the office door was open, even with the manager in the adjoining office, and jimmying the locks. But the physical abuse, which I had warned the manager had been used on me as a kid and I was expecting to arise, was what had her on the verge of expulsion. One seroquel in the eve was not enough, so she's now on a larger one am & pm.

I much prefer this new calmed person with the potential for sudden death to that horrible abusive alternative. Sudden death would mean she would not suffer the indignity of having her diapers changed and not knowing who her family is.
Helpful Answer (0)
Report

katiec, sudden death is a daily possibility when you are 87 and losing your faculties. I keep thinking of the elderly man recently shot and killed by police as he came at them with a large butcher knife. I think sudden death would have been easier than a shooting.
Helpful Answer (1)
Report

Confused! I have a parent with advanced dementia, sundowning, restless leg syndrome, etc. ALL the new guidelines say don't give elderly with dementia any of these medications because they can create confusion, cause falls or result in sudden death. See Choosing Wisely website and even the Alzheimer's Association has this information. How are others deciding on this when the newest guidelines say not to?
Helpful Answer (0)
Report

Confused! I have a parent with advanced dementia, sundowning, restless leg syndrome, etc. ALL the new guidelines say don't give elderly with dementia any of these medications because they can create confusion, cause falls or result in sudden death. See Choosing Wisely website and even the Alzheimer's Association has this information. How are others deciding on this when the newest guidelines say not to?
Helpful Answer (0)
Report

Risperdol has worked wonders for my mom, but did not work as well with the Exelon patch, so the patch was dropped. Namenda is still being given.
Helpful Answer (0)
Report

Thanks so much, you guys, for the practical suggestions above. I'm a bit more comfortable knowing there are others out there who have some knowledge about the Depakote (and maybe we should get the name brand sprinkles; we're on the generic versions for both the Depakote and Risperdal). And I do think we'll check out a gerontologist. I did finally get with an elder care lawyer today and feel a bit better about that aspect of things (I have DPOA, etc., was just hoping to have some kind of asset protection thing in place, even though I know there's not that much in the way of assets). I'm so grateful for this forum, thank you all again.
Helpful Answer (0)
Report

goingbonkers60, I can only share that our hospice neurologist uses small doses of Risperdal for patients with dementia who are combative. The benefit is that it allows them to remain in the least restrictive facility or at home, and minimizes the risk of behaviors which could result in injuries to themselves or others, e.g. caregivers, family members, other patients. I don't know about long term side effects. I do know that in the past when I was doing mental health work, Risperdal......for a very few patients.....would have the reverse effect for which it was intended and cause an increase in agitation.
Helpful Answer (0)
Report

P.S. It might be worth consulting a gerontologist,cindyoh, as you had mentioned. They are much more aware and understanding of your concerns about your mother's behaviors, and have greater knowledge of the impact of medications on the elderly that others in the medical field lack. They're often more comfortable in prescribing medications in ways, e.g. dosages, usage, that others might not be, and are much more aware of possible negative impact due to the difference in the way people who are elderly metabolize medication. .
Helpful Answer (0)
Report

I used to work in inpatient and outpatient mental health. Whenever Depakote was used as a mood stabilizer, it was notorious for causing HUGE amounts of weight gain, e.g. 100 pounds in 4 -6 months for one patient...even for people who had NEVER had a problem with their weight prior to taking Depakote. I don't have an easy answer unfortunately. There are many anti-seizure medications, many of which can help stabilize mood or agitation in those who don't have seizures. Depakote is only one. Could they try something different in this same line of medications? (Although it may be that the effects of the medication in calming the brain are also affecting the appetite center in the brain....and...so far...can't be avoided with what medications have been developed??) It could be that Depakote is the CHEAPEST medication and that's why they're using it..not necessarily the BEST!! As mentioned.... with ANY medication the benefits vs. the side effects has to be weighed in each situation.
Helpful Answer (1)
Report

The ketogenic diet is sometimes used to treat schizophrenia, obsessive-compulsive disorder, and other psychological disorders. The ketogenic diet is based on a low-carbohydrate, high-fat diet. (The fats are "good" fats, meaning nontrans or hydrogenated fats. Surprisingly, they include natural animal fats, such as fatty pork and butter.) Unfortunately, only cutting edge physicians and health practitioners are familiar with it. If you think your mom would be willing to alter her diet (give up starches and sugars and replace them with fats), you might want to research the ketogenic diet. A lot is available on YouTube. As a minimum, you might want to add coconut oil to your mom's diet (you can cook with it, put it in her tea or coffee, or use it like you would butter). Coconut oil does great things for the brain.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions